Pseudomembranous colitis after Helicobacter pylori eradication therapy

Norihiko Kubo, Shuji Kochi, Iwao Ariyama, Murata Masayuki, Norihiro Furusyo, Jun Hayashi

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

A 69-year-old woman with gastritis was prescribed a 1-week triple regimen therapy of Amoxicillin, Clarithromycin, and Lansoprazole to eradicate Helicobacter pylori (H. pylori) starting on March 7, 2005. H. pylori was detected on the gastric mucosa by the urease test. Twenty days after eradication therapy, she began to suffer from profuse watery diarrhea. Colonoscopy on April 12 showed multiple pseudomembranes in the cecum and the transverse colon, leading to a diagnosis of pseudomembranous colitis. Because she had not taken Vancomycin (VCM) (500 mg/day) as directed, she had a relapse of watery diarrhea and was admitted on April 30. A stool test for Clostridium difficile (CD) toxin was positive, although colonoscopy showed only a few aphthoid erosions in the cecum and the transverse colon on May 6. She was treated with oral VCM (2000 mg/day) from May 6, and diarrhea disappeared by May 11. The stool test for CD toxin was negative, so VCM was discontinued. Care must thus be taken in H. pylori eradication to ensure that the triple regimen therapy does not lead to pseudomembranous colitis.

Original languageEnglish
Pages (from-to)51-55
Number of pages5
JournalKansenshogaku zasshi. The Journal of the Japanese Association for Infectious Diseases
Volume80
Issue number1
DOIs
Publication statusPublished - Jan 1 2006

Fingerprint

Pseudomembranous Enterocolitis
Vancomycin
Helicobacter pylori
Diarrhea
Transverse Colon
Clostridium difficile
Cecum
Colonoscopy
Lansoprazole
Clarithromycin
Urease
Amoxicillin
Gastritis
Gastric Mucosa
Therapeutics
Recurrence

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Pseudomembranous colitis after Helicobacter pylori eradication therapy. / Kubo, Norihiko; Kochi, Shuji; Ariyama, Iwao; Masayuki, Murata; Furusyo, Norihiro; Hayashi, Jun.

In: Kansenshogaku zasshi. The Journal of the Japanese Association for Infectious Diseases, Vol. 80, No. 1, 01.01.2006, p. 51-55.

Research output: Contribution to journalArticle

Kubo, Norihiko ; Kochi, Shuji ; Ariyama, Iwao ; Masayuki, Murata ; Furusyo, Norihiro ; Hayashi, Jun. / Pseudomembranous colitis after Helicobacter pylori eradication therapy. In: Kansenshogaku zasshi. The Journal of the Japanese Association for Infectious Diseases. 2006 ; Vol. 80, No. 1. pp. 51-55.
@article{a190f253c0274f029214e4dee95f1322,
title = "Pseudomembranous colitis after Helicobacter pylori eradication therapy",
abstract = "A 69-year-old woman with gastritis was prescribed a 1-week triple regimen therapy of Amoxicillin, Clarithromycin, and Lansoprazole to eradicate Helicobacter pylori (H. pylori) starting on March 7, 2005. H. pylori was detected on the gastric mucosa by the urease test. Twenty days after eradication therapy, she began to suffer from profuse watery diarrhea. Colonoscopy on April 12 showed multiple pseudomembranes in the cecum and the transverse colon, leading to a diagnosis of pseudomembranous colitis. Because she had not taken Vancomycin (VCM) (500 mg/day) as directed, she had a relapse of watery diarrhea and was admitted on April 30. A stool test for Clostridium difficile (CD) toxin was positive, although colonoscopy showed only a few aphthoid erosions in the cecum and the transverse colon on May 6. She was treated with oral VCM (2000 mg/day) from May 6, and diarrhea disappeared by May 11. The stool test for CD toxin was negative, so VCM was discontinued. Care must thus be taken in H. pylori eradication to ensure that the triple regimen therapy does not lead to pseudomembranous colitis.",
author = "Norihiko Kubo and Shuji Kochi and Iwao Ariyama and Murata Masayuki and Norihiro Furusyo and Jun Hayashi",
year = "2006",
month = "1",
day = "1",
doi = "10.11150/kansenshogakuzasshi1970.80.51",
language = "English",
volume = "80",
pages = "51--55",
journal = "Nippon Densenbyo Gakkai zasshi",
issn = "0387-5911",
publisher = "Nihon Kansensho Gakkai",
number = "1",

}

TY - JOUR

T1 - Pseudomembranous colitis after Helicobacter pylori eradication therapy

AU - Kubo, Norihiko

AU - Kochi, Shuji

AU - Ariyama, Iwao

AU - Masayuki, Murata

AU - Furusyo, Norihiro

AU - Hayashi, Jun

PY - 2006/1/1

Y1 - 2006/1/1

N2 - A 69-year-old woman with gastritis was prescribed a 1-week triple regimen therapy of Amoxicillin, Clarithromycin, and Lansoprazole to eradicate Helicobacter pylori (H. pylori) starting on March 7, 2005. H. pylori was detected on the gastric mucosa by the urease test. Twenty days after eradication therapy, she began to suffer from profuse watery diarrhea. Colonoscopy on April 12 showed multiple pseudomembranes in the cecum and the transverse colon, leading to a diagnosis of pseudomembranous colitis. Because she had not taken Vancomycin (VCM) (500 mg/day) as directed, she had a relapse of watery diarrhea and was admitted on April 30. A stool test for Clostridium difficile (CD) toxin was positive, although colonoscopy showed only a few aphthoid erosions in the cecum and the transverse colon on May 6. She was treated with oral VCM (2000 mg/day) from May 6, and diarrhea disappeared by May 11. The stool test for CD toxin was negative, so VCM was discontinued. Care must thus be taken in H. pylori eradication to ensure that the triple regimen therapy does not lead to pseudomembranous colitis.

AB - A 69-year-old woman with gastritis was prescribed a 1-week triple regimen therapy of Amoxicillin, Clarithromycin, and Lansoprazole to eradicate Helicobacter pylori (H. pylori) starting on March 7, 2005. H. pylori was detected on the gastric mucosa by the urease test. Twenty days after eradication therapy, she began to suffer from profuse watery diarrhea. Colonoscopy on April 12 showed multiple pseudomembranes in the cecum and the transverse colon, leading to a diagnosis of pseudomembranous colitis. Because she had not taken Vancomycin (VCM) (500 mg/day) as directed, she had a relapse of watery diarrhea and was admitted on April 30. A stool test for Clostridium difficile (CD) toxin was positive, although colonoscopy showed only a few aphthoid erosions in the cecum and the transverse colon on May 6. She was treated with oral VCM (2000 mg/day) from May 6, and diarrhea disappeared by May 11. The stool test for CD toxin was negative, so VCM was discontinued. Care must thus be taken in H. pylori eradication to ensure that the triple regimen therapy does not lead to pseudomembranous colitis.

UR - http://www.scopus.com/inward/record.url?scp=33646850076&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33646850076&partnerID=8YFLogxK

U2 - 10.11150/kansenshogakuzasshi1970.80.51

DO - 10.11150/kansenshogakuzasshi1970.80.51

M3 - Article

C2 - 16519125

AN - SCOPUS:33646850076

VL - 80

SP - 51

EP - 55

JO - Nippon Densenbyo Gakkai zasshi

JF - Nippon Densenbyo Gakkai zasshi

SN - 0387-5911

IS - 1

ER -